Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Can reduced immune levels cause purulent sores all over my face ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
I Have several health issues/. MG, diabetes, Hashimoto's, severe immune defiencey Restrictive lund disease due to MG, central apnea, narcolepsy, etc. My problen at the moment is purulent sores all over face and body post thymectomy. These cleared after 2 years on IVIG. Then insurance said I was welll and and stopped IVIG and all sores came back. My immune levels in basment again and restarted IVIG Any suggestions in the meantime
Posted Sun, 29 Apr 2012 in General Health
Answered by Dr. Prasad 9 hours later

Thanks again.

I apologise for the delay in answering your question.

After reading your description, it seems that the cause for recurrent purulent sores has been reduced immune factors. Perhaps the drugs used in the treatment of Myaesthenia Gravis, Hashimoto's thyroiditis and diabetes could be contributing to immune deficiency. I suggest that these are addressed primarily.

As far as treating the problem, IV gammaglobulin (IVIg)therapy is the most suitable treatment. You may need continue IVIg along with antibiotics to treat purulent sores.

Stem cells harvested from bone marrow are transplanted into immunodeficient individuals in the hope of developing new immune cells from them. Though the effectiveness of this therapy is yet to be established, you may try this out after discussing with your primary doctor. Improvement with this form of treatment is gradual and longer lasting than IVIg.

Hope you find my answers informative and helpful enough to be appreciated. Should you have any clarifications, I am available for follow ups.

Above answer was peer-reviewed by
Follow-up: Can reduced immune levels cause purulent sores all over my face ? 22 hours later

I am sorry to be so slow in thanking you for your interest in my case. It has been a slow day for me.

I have suffered tremendous pain from these sores and it was only by accident that we found the IVIg cleared them. I was on IVIg for very frequent severe pneumonias and MG. Because my lungs were getting worse, they checked my immune levels which were very low. After 2 years on IVIG the sores were gone. I took myself off methadone (that was a couple of years ago). Then the insurance said "your immune levels are normal you must be well". DUH! I hope they were normal...I had been on IVIg for over 2 years! Well the sores started to come back and each blood check showed my immune levels dropping. I get 36 Gm of Ig q 2 weeks. If we try to lengthen it out and sores are just under the surface, waiting to break out. They are bad but never as bad as the first few years I had them before IVIg.

The Primary areas you mentioned:

MG treatment; Mestinon Q 4h and time-span at night
Thyroiditis; 125mcg q day
Diabetes very brittle (lows in 30 highs above 600)Humulin 70/30 and Novalog. I am very insulin resistant and also have "Dawn phenomena". Maybe need insulin pump?

I am very interested in the stem cell treatment. My doctors seem to think it is too risky. I would love to try it. The quality of my life is not what I want or thought I would have to accept at this stage of my life. Death does not scare on like this, does.

Is there anything I should be saying to my docs so they would be willing to try stem cell?

Most Sincerely, XXXXXXX Kiser

Answered by Dr. Prasad 21 hours later

Good to hear from you again.

Apologies again for the delayed reply.

Yes, you can go for stem cell transplantation and need to convince your doctor about the way of living at present with all the conditions and the life after the treatment.

There are both the pros and cons of this therapy but as the procedure is more beneficial than the side effects,so it can be considered. Please discuss about this with your doctor.

Hope this answers your query and your doctor is convinced for the therapy.

Wish you a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor